Hail, Umatilla
- When
- August 13, 12:49 PM PST
- Where
- Umatilla County, 0.97 mi E of Kamela
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.430, -118.360
An upper level low pressure system off the coast of southwest Oregon slowly moved inland the afternoon and evening of August 13th. This lead to another round of showers and thunderstorms for most of the forecast area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PDT wrote it up.
An upper level low pressure system off the coast of southwest Oregon slowly moved inland the afternoon and evening of August 13th. This lead to another round of showers and thunderstorms for most of the forecast area. Heavy rain and large hail were the main severe weather threats on this day.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Aug 13, 12:42 PM PST, 7 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
142 PM PDT WED AUG 13 2014
.SHORT TERM...TONIGHT THROUGH SATURDAY...AN UPPER LEVEL LOW PRESSURE
SYSTEM WILL CONTINUE TO MOVE INTO THE REGION OVERNIGHT AND THEN
REMAIN NEAR STATIONARY THROUGH FRIDAY OVER THE FORECAST AREA. THIS
WILL LEAD TO COOLER WEATHER ALONG WITH CONTINUED SHOWERS AND
THUNDERSTORMS ESPECIALLY DURING THE AFTERNOON THROUGH EVENING
PERIODS. THE SLOW MOVING NATURE OF THESE STORMS COULD PRODUCE BRIEF
HEAVY RAINFALL AND POTENTIAL RUNOFF ISSUES THROUGH FRIDAY. BY
SATURDAY THE LOW WILL MOVE NORTHEAST AND BE OVER THE IDAHO PANHANDLE
LIMITING THE CHANCE OF SHOWERS TO THE NORTHERN BLUE MOUNTAINS.
TEMPERATURES WILL BEGIN TO REBOUND ON SATURDAY.
.LONG TERM...SATURDAY NIGHT THROUGH WEDNESDAY. NO MAJOR WEATHER
CONCERNS ARE ANTICIPATED DURING THE LONG TERM PERIOD. IT WILL BE
RELATIVELY QUIET WITH THE PACIFIC NW UNDER A WEAK WESTERLY FLOW.
THE 12Z GFS AND ECMWF DIFFER SOMEWHAT FOR THE 168-180 HOUR PROGS
WHICH COVER NEXT WEDNESDAY. THE ECMWF IS FARTHER SOUTH THAN THE GFS
WITH THE POLAR JET AND BRINGS A SHORTWAVE TROUGH OVER WASHINGTON
THAT WOULD IMPLY A CHANCE OF SHOWERS ALONG THE WASHINGTON CASCADES
AND WINDY CONDITIONS ALONG THE KITTITAS VALLEY AND EASTERN COLUMBIA
RIVER GORGE. FOR NOW WILL FORECAST BREEZY WINDS BUT HOLD OFF ON
PRECIPITATION CHANCES. WISTER
&&
.AVIATION...00Z TAFS. ANOTHER ACTIVE DAY WITH NUMEROUS SHOWERS AND
THUNDERSTORMS IS IN STORE ACROSS THE FORECAST AREA. THIS WILL
IMPACT TERMINAL AIRPORTS. THUNDERSTORMS WILL SOON DEVELOP IN
CENTRAL OREGON...AFFECTING THE VICINITY OF KRDM AND KBDN IN THE NEXT
HOUR OR TWO THEN MOVING NORTH TOWARD KPDT, KALW, AND KPSC AFTER
00Z/14TH. KDLS AND KYKM MAY ONLY SEE THUNDERSTORMS WITHIN 10-15
MILES FROM THE AIRPORTS SO INCLUDED VCTS RATHER THAN AS PREVAILING,
TEMPO, OR PROB30. SIGNIFICANT OUTFLOW WINDS OCCURRED WITH STORMS
YESTERDAY THROUGH THE TRI-CITIES. IT'S POSSIBLE THAT GUSTS TO 45
KNOTS OR MORE CAN BE EXPECTED THIS EVENING WITH T-STORMS. CIGS AND
VSBY MAY BRIEFLY LOWER TO MVFR IN AREAS OF +TSRA. WISTER
&&
.FIRE WX...WITH THE LOW PRESSURE SYSTEM MOVING INTO THE
REGION...EXPECT THUNDERSTORM ACTIVITY TO INCREASE OVER MOST OF THE
REGION THROUGH THIS EVENING. WHILE THERE WILL BE STORMS PRODUCING
WETTING RAIN...ABUNDANT LIGHTNING AND DRIER FUELS IS STILL A CONCERN
AND THEREFORE RED FLAG WARNINGS WILL CONTINUE THROUGH THIS EVENING.
SOME STORMS MAY CONTINUE OVERNIGHT ACROSS THE NORTHEAST PORTION OF
THE AREA. WITH INCREASING SHOWERS AND MORE RAIN AGAIN
THURSDAY...BELIEVE THAT THE RISK OF NEW FIRE STARTS FROM LIGHTNING
WILL BE REDUCED AND DO NOT PLAN TO EXTEND THE WARNING. THE LOW WILL
EXIT ON FRIDAY WITH DECREASING CHANCES OF THUNDERSTORMS. DMH
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 61 80 61 83 / 70 60 50 30
ALW 66 82 66 84 / 70 60 50 30
PSC 68 84 65 85 / 60 60 40 20
YKM 62 82 63 82 / 60 60 40 30
HRI 64 83 63 86 / 60 60 40 20
ELN 63 81 60 80 / 60 60 50 40
RDM 51 73 48 79 / 50 20 20 10
LGD 56 77 55 80 / 70 60 60 40
GCD 57 76 54 80 / 60 50 40 20
DLS 66 80 64 83 / 40 30 30 10
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
ORZ041-044-049-050-502-503-505>511.
WA...RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING
WAZ024-026>030-520-521.
&&
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
91/85/85PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PENDLETON OR
916 AM PDT WED AUG 13 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM HEAVY RAIN 3 N TERREBONNE 44.39N 121.18W
08/12/2014 U0.00 INCH DESCHUTES OR TRAINED SPOTTER
WATER ACROSS THE ROAD ON HIGHWAY 97...IMPACTING TRAFFIC
FLOW. GUSTY WINDS EST 40 MPH ALSO.
0144 PM DUST STORM 3 W HERMISTON 45.77N 118.56W
08/12/2014 UMATILLA OR TRAINED SPOTTER
VISIBILITY REDUCED TO 1/4 MILE IN BLOWING DUST
0144 PM TSTM WND GST LONG CREEK 44.71N 119.10W
08/12/2014 M63.00 MPH GRANT OR MESONET
0151 PM HEAVY RAIN CONDON 45.24N 120.18W
08/12/2014 M0.47 INCH GILLIAM OR CO-OP OBSERVER
IN 15 MINUTES...STILL RAINING HARD AT TIME OF REPORT
0151 PM HEAVY RAIN CONDON 45.24N 120.18W
08/12/2014 E0.50 INCH GILLIAM OR TRAINED SPOTTER
APPROXIMATELY 1/2 INCH OF RAIN IN 15 MINUTES
0242 PM TSTM WND GST PENDLETON 45.67N 118.82W
08/12/2014 M46.00 MPH UMATILLA OR ASOS
GUST FRONT WITH WINDS UP TO 46 MPH AND BLOWING DUST WITH
VISIBILITY DOWN TO 2 1/2 MILES.
0246 PM TSTM WND DMG 10 WNW PENDLETON 45.72N 119.02W
08/12/2014 UMATILLA OR PUBLIC
LARGE TREE UPROOTED
0346 PM DUST STORM 2 ESE KENNEWICK 46.19N 119.13W
08/12/2014 BENTON WA TRAINED SPOTTER
VISIBILITY REDUCED TO 1/4 MILE IN BLOWING DUST
0350 PM TSTM WND GST KENNEWICK 46.20N 119.17W
08/12/2014 M47.00 MPH BENTON WA AMATEUR RADIO
VISIBILITY LESS THAN A 1/2 MILE
0354 PM TSTM WND GST PASCO 46.25N 119.13W
08/12/2014 M63.00 MPH FRANKLIN WA ASOS
0356 PM TSTM WND GST PASCO 46.25N 119.13W
08/12/2014 M63.00 MPH FRANKLIN WA ASOS
ASOS REPORTED 63 MPH WIND GUST WITH 1 MILE VISIBILITY DUE
TO BLOWING DUST.
0415 PM TSTM WND DMG 4 WSW RICHLAND 46.27N 119.36W
08/12/2014 BENTON WA PUBLIC
3200 POUND SHED MOVED 20 FEET WITH SHINGLE DAMAGE
0419 PM TSTM WND GST PROSSER 46.21N 119.77W
08/12/2014 U0.00 MPH BENTON WA PUBLIC
POWER OUTAGE DUE TO STRONG WINDS
0445 PM TSTM WND GST 14 NNW WEST RICHLAND 46.49N 119.55W
08/12/2014 M68.00 MPH BENTON WA MESONET
0549 PM HEAVY RAIN 5 SE CLIFFDELL 46.89N 120.99W
08/12/2014 M1.50 INCH YAKIMA WA TRAINED SPOTTER
&&
SUMMARY OF EVENTS FROM 8/12/14.
MVESCIOSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PENDLETON OR 1252 PM PDT WED AUG 13 2014 ORZ502-503-132030- NORTHERN BLUE MOUNTAINS OF OREGON OR-SOUTHERN BLUE MOUNTAINS OF OREGON OR- 1252 PM PDT WED AUG 13 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UMATILLA AND WESTERN UNION COUNTIES UNTIL 130 PM PDT... AT 1248 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6 MILES NORTHWEST OF STARKEY...OR 23 MILES WEST OF LA GRANDE...MOVING NORTH AT 10 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LAT...LON 4516 11839 4515 11864 4543 11873 4546 11838 TIME...MOT...LOC 1952Z 176DEG 9KT 4527 11854 MDV
The Pendleton radar (KPDT), 48 km away, was scanning. The volume nearest the first event began at 20:50 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oregon in 2014Every state in 2014This day in weather historyWarnings in Oregon, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 528530, 528531.